Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Flagstaff, AZ

June 10, 2016Apache County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 10, 2016, 3:01 PM MST for Apache County, Gila County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2016, 3:01 PM MST (22:01 UTC)
Expired
Jun 10, 2016, 3:30 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 133 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS55 KFGZ 102201
SVRFGZ
AZC001-007-017-102230-
/O.NEW.KFGZ.SV.W.0001.160610T2201Z-160610T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHERN APACHE COUNTY IN NORTHEASTERN ARIZONA...
  SOUTHEASTERN NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 300 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WHITERIVER...OR 24
  MILES SOUTH OF SHOW LOW...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHOW LOW...HONDAH...CEDAR CREEK...WHITERIVER...WAGON WHEEL...FORT
  APACHE RESERVATION...RAINBOW CITY...NORTH FORK...LAKE OF THE
  WOODS--PINETOP-LAKESIDE AND WHITE MOUNTAIN APACHE RESERVATION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 347 AND 348.
 STATE ROUTE 73 BETWEEN MILE MARKERS 314 AND 323...AND BETWEEN MILE
MARKERS 338 AND 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3393 10980 3381 10991 3387 11032 3420 11002
TIME...MOT...LOC 2200Z 124DEG 23KT 3390 10993 

$$

RR
1 follow-up statement
443 
WWUS55 KFGZ 102228
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST FRI JUN 10 2016

AZC001-007-017-102236-
/O.EXP.KFGZ.SV.W.0001.000000T0000Z-160610T2230Z/
APACHE-GILA-NAVAJO-
328 PM MST FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILA...SOUTHERN
APACHE AND SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 330 PM MST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3393 10980 3381 10991 3387 11032 3420 11002
TIME...MOT...LOC 2217Z 124DEG 23KT 3390 10993 

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:06 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 10:06 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1006 AM MST FRI JUN 10 2016

.SYNOPSIS...Deeper subtropical moisture moving into Arizona from
the south will bring increasing chances for showers and
thunderstorms from Today through Saturday. Overnight showers and
thunderstorms will develop in response to an upper level trough.
Drier air will move in behind this trough with a drying trend
from west to east from Saturday to Sunday. Another weak low moving
through the Southwest region on Monday may bring a few light
showers to northern Arizona mainly along the Utah border region.
Otherwise a high pressure ridge will build in from Tuesday onward
bringing in more typical hot and dry June weather conditions.

&&

.DISCUSSION...Deeper subtropical moisture continues to move up
into Arizona from the south today. An upper level trough moving
around the western edge of the ridge will help with both the
moisture advection into northern Arizona and provide some
convective forcing during the overnight hours. We continue to
forecast scattered high-based shower and thunderstorm activity
today starting over the mountain areas later this afternoon.
However due to the upper level disturbance there is a chance for
convection in southern Arizona to send outflows northward into central
Arizona with thunderstorms riding the outflow convergence
boundary. Around 8pm the upper trough will move into Yavapai and
Gila counties helping to initiate evening showers and
thunderstorms. This upper trough will continue to move northward
helping to spread nocturnal isolated to scattered thunderstorm
activity across the northern third of the state.

Saturday and Sunday...As the trough moves northward drier Pacific
air moves into Arizona starting on Saturday into northwestern
Arizona while deeper moisture lingers in Apache and Navajo
counties. Expect a west to east drying trend through the weekend.
A cut off low approaching Arizona from the west will bring
increasing southwesterly winds on Sunday with sustained winds in
the 15 to 20 mph range along with gusts up to 30 mph.

On Monday...The cut off low will move across the Utah border
region with low chances for a few light showers and thunderstorms.

Tuesday through Friday...The subtropical ridge builds into the
Southwest with more typical June hot and dry weather forecast
into next weekend.

&&

.AVIATION...For the 18Z Package...Isold-sct -shra/-tsra
possible along and south of the Mogollon Rim/White Mountains today
with SW sfc winds in the 15 to 25kt range. Stronger storms may
produce wind gusts to 45kts and reductions to visibility. During the
evening and overnight hours, more widespread rain showers may move
across the region from south to north.  In addition, expect local
reductions in visibility due to smoke from wildfires through the
period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For today A moisture rich air mass now over
southeast Arizona will spread to the north and west today. Expect
widely scattered high-based showers and thunderstorms this
afternoon and evening, with strong and erratic outflow winds near
storms. Similar conditions are forecast Saturday.

Sunday through Tuesday...Gusty southwest winds and mainly dry
conditions forecast Sunday. Slight chances for thunderstorms are
forecast across the northland Monday. Dry weather returns Tuesday
with another warming trend probable.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 10, 1:58 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST FRI JUN 10 2016

AZZ017-102115-
WHITE MOUNTAINS AZ-
158 PM MST FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL APACHE AND SOUTHERN
NAVAJO COUNTIES UNTIL 215 PM MST...

AT 156 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF TURKEY CREEK...OR 10 MILES SOUTHWEST OF
WHITERIVER...MOVING WEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
APACHE AND SOUTHERN NAVAJO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3360 10992 3400 10972 3383 10949 3361 10960
      3361 10961 3359 10961 3358 10962 3359 10963
      3358 10967 3357 10968 3356 10967 3356 10968
      3354 10969
TIME...MOT...LOC 2056Z 107DEG 22KT 3376 10968

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:58 PM MSTSpecial Weather StatementFGZ17 min
Jun 10, 4:47 PM MSTSpecial Weather StatementFGZ43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.